ADVERTISEMENT
ADVERTISEMENT

Q. Is taking Prozac for six years the reason for the darkening of my iris?

Answered by
Dr. Akshay U. Nayak
and medically reviewed by Dr. Sushrutha Muralidharan
This is a premium question & answer published on Aug 04, 2021 and last reviewed on: Aug 25, 2021

Hi doctor,

I have been taking Prozac for about six years. And I have noticed that my eye color looks much darker, I tried to research this online, but nothing came up apart from how Prozac can increase melanin melanocytes in the skin. Could this all so mean it affects the pigments in the iris, causing a color change? Kindly give your opinion.

ADVERTISEMENT
#

Hello,

Welcome to icliniq.com.

I hope you are otherwise hale and hearty. I have understood your query, and I would like to tell you that there is nothing really to be anxious about.

Prozac or, generically, Fluoxetine can, in the long run, cause pigmentation of the skin. There have, however, been no or very few reports of it affecting the color of our eyes. What you may be experiencing could be just merely psychological, and in a rare instance, it could indeed be becoming darker.

However, I would not worry about it as darker iris do not pose any medical risk, and I am pretty sure that the reason you are taking your Prozac (Fluoxetine) is far more important than the possible, rare, but very innocuous side effect.

Although I must inform you that antipsychotics can at times cause blurring of vision or even glaucoma. Again these are rare but can turn serious.

I would just recommend six months once or yearly checkup with your local eye doctor, and you should be good to go.

Do not worry. I hope this was helpful.


Hi doctor,

Thank you.

I suffer from body dysmorphic disorder, so I obsess about my appearance. As you said, it can cause skin pigmentation. Could that still affect the same pigments in the iris? Kindly give your opinion.

#

Hi,

Welcome back to icliniq.com.

Do not worry or be so anxious. I think even a dark iris is still beautiful, should it be actually getting darker.

As I said, there is only a rare chance that your Prozac could be affecting your iris as there not much literature on this. So I cannot conclude and say that it is due to your medication, although I will not rule it out completely.

And unfortunately, there are many antipsychotic agents which can increase melanin production. If you are really worried about this, I suggest you consult the doctor who started you on this and put you on alternative medicine. But as far as the eye is concerned, I feel you are perfect.

I hope this was helpful.


Was this answer helpful?

 | 

Same symptoms doesn’t mean you have the same problem. Consult a doctor now!



Related Questions:
Does side effect of the anxiety drug diminishes the memory?

When I was 15 years old, I started to suffer from depression and had to undergo psychiatric treatment ... I was prescribed Trazonil for a sleep disorder and Flunil for depression and anxiety ......   Read full

Is it safe to take Prozac along with Ashwagandha?

.. all, take Ashwagandha 500 mg two times a day with water after food for anxiety for one month regularly. As you are advised to take Prozac 20 mg (Fluoxetine), you can take it as prescribed by your physician. But keep some time gap between Ashwagand...   Read full

Is it safe to take Prozac during pregnancy?

.. your good news and I went through your query. In my opinion you can continue with Prozac (Fluoxetine) in your case. There are no human studies conducted for Prozac, but animal studies have shown variable effects. There seems to be a mild increase...   Read full

ADVERTISEMENT

Also Read Answers From:

ideaComprehensive Medical Second Opinion.Submit your Case

Also Read


Management of Coronasomnia
Coronasomnia refers to increased sleep problems among people during the COVID-19 pandemic. Read the below article to get...  Read more»
Balantidiasis - Causes, Signs and Symptoms, Diagnosis, Treatment, and Prevention
Balantidiasis is a rare bacterial infection caused by a parasite called Balantidium coli. Read the article below to know...  Read more»
JAK Inhibitors in Treating Rheumatoid Arthritis
Doctors mainly suggest JAK or Janus kinase inhibitors for patients with rheumatoid arthritis to ease their symptoms. Rea...  Read more»

Ask your health query to a doctor online?

Ask an Eye Care Ophthalmologist Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.